advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kansas, USA:

My 15 year old daughter has type 1 diabetes since age 7. She has been experiencing lows at night and failing to wake up. When I find her, usually about 2 to 3:30 A.M., she is rigid and unresponsive. I administer glucagon and she responds within 15 minutes. I cannot sleep though the night and wake up routinely between 2 and 3:30 A.M. and immediately check on her. I worry that if I don't, she may get low and die in her sleep. Have you every known this to happen? What are the odds if she has had other lows during the day or previous day and used any reserves?

Answer:

It is difficult to assess how significant these episodes of nocturnal hypoglycemia are without some idea of the actual blood glucose levels. Nevertheless it is a matter of some urgency to prevent them. Basically they are due to having too high a level of insulin in relation to available glucose at that time and what you need, and may already have, is a profile of blood sugar throughout the 24 hours. You can then work with your daughter's diabetes care team to promptly modify her dietary, insulin and exercise patterns so as to greatly reduce or eliminate the risk of hypoglycemia at any time; but especially at night.

There is a good chance too that the GlucoWatch will be available soon and although the present model may be a little cumbersome for a fifteen year old it might work well during the night, on the leg rather than the forearm, not only to give a portrait of actual glucose levels; but for use as an alarm.

DOB

[Editor's comment: I suggest that you ask your daughter's diabetes team about the MiniMed Continuous Glucose Monitoring System. JSH]

DTQ-20000320170520
Original posting 16 Jul 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.